advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

My seven year old with type 1 diabetes seems less able to detect low blood glucose until they drop very low, such as 1.9 mmol/L [34 mg/dl] two days in a row, once before lunch and once at 3:30 p.m. She didn't present any of the usual symptoms. Is it possible for children this young to develop hypoglycemic unawareness? Her A1cs are usually 8.4 to 8.9 and she has had diabetes for four years. Our diabetes team has been contacted and we are working with them to adjust her insulin dose. She takes NPH and lispro at breakfast, lispro at supper and NPH at bedtime. Would continuous blood sugar monitoring help? Will that be available in Canada soon?

Answer:

Hypoglycemia unawareness is actually quite common in very young children, so what you describe is not unusual at all. Frequent blood sugar monitoring answers part of this problem as does making others caring for your child aware of subtle changes in behavior, mood, skin color, etc. Keeping a stricter schedule of timing of food and insulin also are likely to be helpful since you decrease some of the controllable variables. You may also want to discuss this with your diabetes team and see if a change to Lantus insulin instead of NPH as basal insulin would be helpful since there are several reports, especially one recently from the Barbara Davis Center in Denver, about decreased hypoglycemia using Lantus with very much smaller peak effects compared to higher peak effects and thus more hypoglycemia from NPH in overlapping doses ( See Use of insulin glargine in children under age 6 with type 1 diabetes.) We have almost completely switched our patients to Lantus, usually a larger Lantus dose at bedtime and a smaller dose in the morning, as part of our routine basal-bolus intensified programs and also believe that we are having far fewer hypoglycemia episodes than in the past with average clinic-wide A1c levels of 7.4%.

SB

DTQ-20050907200358
Original posting 21 Sep 2005
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.